|§483.45(d) Unnecessary Drugs-General. |
Each resident's drug regimen must be free from unnecessary drugs. An unnecessary drug is any drug when used-
§483.45(d)(1) In excessive dose (including duplicate drug therapy); or
§483.45(d)(2) For excessive duration; or
§483.45(d)(3) Without adequate monitoring; or
§483.45(d)(4) Without adequate indications for its use; or
§483.45(d)(5) In the presence of adverse consequences which indicate the dose should be reduced or discontinued; or
§483.45(d)(6) Any combinations of the reasons stated in paragraphs (d)(1) through (5) of this section.
Based on clinical record review, facility policy review, and staff interview it was determined that the facility failed to ensure received adequate monitoring with the use of psychotropic medications for one of eight residents reviewed (Resident 4).
Review of Resident 4's clinical record on April 30, 2019 at approximately 12:00 PM revealed diagnoses including psychosis (mental health disorder characterized by decreased contact with reality) and hypertension (elevated/high blood pressure).
Review of Resident 4's physician orders revealed an order for Remeron (antidepressant medication used to treat symptoms of depression) 30 mg by mouth at bedtime dated March 26, 2019; Seroquel (antipsychotic medication used to treat symptoms of psychosis) 50 mg by mouth in the evening, dated March 26, 2019; and escitalopram oxalate (selective serotonin reuptake inhibitor: medication used to treat depression and anxiety) 10 mg by mouth once a day, dated March 26, 2019.
Review of Resident 4's clinical record revealed that Resident 4 was care planned for the use of psychotropic medication use. The psychotropic medication care plan included the intervention of "Monitor for side effects and report to physician: Anti-depressant - Sedation, drowsiness, dry mouth, blurred vision, urinary retention, tachycardia, muscle tremor, agitation, headache, skin rash, photo sensitivity and excess weight gain. [sic] Monitor for side effects and report to physician: Antipsychotic medication - sedation, drowsiness, dry mouth, constipation, blurred vision, [extrapymidal symptoms - involuntary movement of the face, tongue or extremities which is a common side effect of antipsychotic medication], weight gain, edema [swelling], postural hypotension [decrease of blood pressure upon standing], sweating, loss of appetite, urinary retention." The care plan and interventions were initiated on July 6, 2016.
Review of Resident 4's medication and treatment administration records (documentation tool utilized to document medication and treatment administration) revealed that Resident 4 had antidepressant and antipsychotic medication side effect monitoring in place until March 25, 2019. At which time it was stopped during transfer to an emergency room. Upon return to the facility on March 27, 2019, side effect monitoring was never restarted.
During a staff interview on May 1, 2019, at approximately 2:00 PM the Director of Nursing revealed that there should have been side effect monitoring in place for Resident 4.
28 Pa code 211.12(d)(1)(3)(5) Nursing services
| ||Plan of Correction - To be completed: 05/28/2019|
1. Resident # 4 was not negatively affected by this alleged deficient practice by not having behavior monitoring documentation.
2. Other residents who require behavior monitoring are at risk for this alleged deficient practice. Behavior monitoring documentation was added. Other residents reviewed for proper documentation.
3. Education provided to licensed staff to add behavior documentation when entering orders.
4. Audit of behavior documentation will be done 5 x a week for 2 weeks, then 3 x a week for 2 weeks, then monthly x 3 months. Audits will be reviewed at QAPI.